You detect a ringing in your ears when you get up in the morning. This is strange because they weren’t doing that yesterday. So now you’re asking yourself what the cause may be: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a noisy environment. But you did have a headache yesterday, and you did take some aspirin before bed.
Might the aspirin be the cause?
And that prospect gets your brain working because perhaps it is the aspirin. You feel like you recall hearing that some medications can bring about tinnitus symptoms. Is one of those medicines aspirin? And does that mean you should stop using aspirin?
What’s The Relationship Between Tinnitus And Medications?
Tinnitus is one of those disorders that has long been reported to be connected to a variety of medications. But those rumors aren’t quite what you’d call well-founded.
It’s widely believed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. The fact is that there are a few kinds of medications that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this super-common side effect? Well, there are a couple of theories:
- Your blood pressure can be altered by many medicines which in turn can cause tinnitus symptoms.
- It can be stressful to begin using a new medication. Or, in some situations, it’s the root cause, the thing that you’re using the medication to fix, that is stressful. And stress is a common cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being caused by the medication. It’s the stress of the entire ordeal, though the confusion between the two is rather understandable.
- The condition of tinnitus is relatively prevalent. More than 20 million people suffer from recurring tinnitus. When that many individuals deal with symptoms, it’s inevitable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can begin right around the same time as medicine is used. It’s understandable that people would erroneously assume that their tinnitus symptoms are being caused by medication due to the coincidental timing.
Which Medications Can Trigger Tinnitus?
There is a scientifically proven link between tinnitus and a few medications.
Powerful Antibiotics And The Tinnitus Link
There are ototoxic (harmful to the ears) properties in a few antibiotics. Known as aminoglycosides, these antibiotics are very strong and are normally reserved for extreme cases. High doses are typically avoided because they can cause damage to the ears and trigger tinnitus symptoms.
Blood Pressure Medicine
When you deal with high blood pressure (or hypertension, as it’s known medically), your doctor might prescribe a diuretic. Some diuretics are known to trigger tinnitus-like symptoms, but usually at considerably higher doses than you might typically come across.
Ringing in The Ears Can be Trigger by Taking Aspirin
It is feasible that the aspirin you took is causing that ringing. But the thing is: Dosage is once again very significant. Generally speaking, tinnitus happens at extremely high doses of aspirin. Tinnitus symptoms usually won’t be produced by standard headache doses. But when you stop taking high doses of aspirin, thankfully, the ringing tends to recede.
Consult Your Doctor
Tinnitus might be able to be caused by several other uncommon medications. And there are also some odd medication combinations and interactions that could generate tinnitus-like symptoms. That’s why your best option is going to be talking about any medication worries you may have with your doctor or pharmacist.
You should also get examined if you begin experiencing tinnitus symptoms. It’s difficult to say for certain if it’s the medicine or not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.